Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 2:29 AM MDT for Morton County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 2:29 AM MDT (08:29 UTC)
- Expired
- Jul 31, 2002, 3:30 AM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:30 AM MDT | Thunderstorm Wind 64 M | New Salem, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
216 WUUS53 KBIS 310829 SVRBIS NDC059-310930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 228 AM MDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 330 AM MDT(430 AM CDT) * AT 228 AM MDT(328 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 36 MILES WEST OF MANDAN...OR ABOUT 42 MILES WEST OF BISMARCK...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANDAN AT 315 AM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4685 10176 4673 10158 4652 10074 4699 10095
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:00 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 31, 2:00 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT WED JUL 31 2002 SHORT TERM CONCERNS WILL BE CONVECTION MOVING ACROSS THE CWA THIS MORNING. CONVECTION OCCURRING ALONG FAST MOVING SHORT WAVE ALONG THE CANADIAN AND U.S. BORDER AND SURFACE COLD FRONT MAKING ITS WAY THROUGH THE REGION. CONVECTIVE ACTIVITY EXPECTED TO END BY MID MORNING WITH PASSAGE OF COLD FRONT. HIGH PRESSURE BUILDS IN FROM THE WEST AND USHER IN COOLER AND DRIER AIR TO THE REGION. NEXT WAVE WILL MOVE OVER THE WEST FRIDAY NIGHT BRINGING ANOTHER CHANCE OF PRECIPITATION... AFTERWARDS SERIES OF WAVES MOVING THROUGH UPPER FLOW WILL KEEP THE CHANCE OF A FEW SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. .BIS...NONE. RGT
In the hours before
Special weather statement, Jul 30, 10:08 PM MDT, 4 hours 21 minutes before
NDZ009-017-310708- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1108 PM CDT TUE JUL 30 2002 AT 1104 PM CDT LOCAL RADAR INDICATED A THUNDERSTORM ENTERING WESTERN WILLIAMS AND MCKENZIE COUNTIES MOVING EAST. THE THUNDERSTORM IS EXPECTED TO CONTINUE MOVING EAST THROUGH THE COUNTIES DURING THE LATE EVENING AND EARLY MORNING HOURS. PERIODS OF LIGHT RAIN AND BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Local storm report, Jul 30, 10:17 PM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM 5 E HETTINGER ND 1 INCH HAIL
07/30/02 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 31, 1:34 AM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
234 AM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 AM 7 NNW TAYLOR ND 64 MPH TSTM GUST
07/31/02 STARK REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 58 min |
| Jul 30, 10:26 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 64 min |
| Jul 30, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 67 min |
| Jul 31, 1:28 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 47 min |
| Jul 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 58 min |
| Jul 31, 4:08 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 67 min |
| Jul 31, 4:10 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 31, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jul 31, 5:17 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 58 min |
| Jul 31, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 45 min |
| Jul 31, 5:58 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.